Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have asthma. Why does the cough recur? How to avoid it?

Hi, My father is 70 years old and has asthma from around 7,8 yrs now. These days her asthma is not that bad but he used to get cough in almost 1 month or so. Maybe sometimes she gets a little cold (even in summers) and then she gets cough, which then gets worse and worse. One doctor previously suggested some steroids like theoasthalin. But then using them in 2 months or 3 months is i believe dangerous . We then consultant a new doctor and he has now suggested some medicines like: reswas,theoashtalin syrup and montair lc. My main question is why this cough occurs again & again and fast respiration what could be done to avoid this. he takes daily some medicines.The medicines are not that effective as the days are passing. What is the best way to avoid such occurances of cough and what all to eat and care.. I would really appreciate any help in this regard. Thanks, bhupa
Asked On : Thu, 21 Feb 2013
Answers:  2 Views:  30
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello, thanks for using HCM.
Asthma is a chronic inflammatory disease of the airways that brings about constriction of small airways leading to the characteristic wheezing and cough of asthmatics.
Cough is a symptom indicating an irritation of the respiratory tract. Such irritation could be a foreign body, or mucous that is produced. In asthmatics, there is a characteristic mucous production and an attempt to expel this mucous which is blocking the respiratory tract leads to cough which is mostly in the night or early mornings.
Asthma is a chronic disease and the treatment depends on how advance or severe the asthma is. Mild forms require just fast acting beta mimetic drugs such as salbutamol with severe forms requiring more or less permanent steroids to reduced the inflammation.
Yes steroids have side effects side such as increase weight, diabetes, hypertension reduce immunity but then all drugs potentially have side effects and are given when the potential benefits out weigh the side effects.
Your father needs to be evaluated to get the severity of his asthma and to rule out an associated chest infection and then he will be prescribe drugs according to his degree of severity. In advance cases, long acting beta mimetic drugs and steroids will be given.
He has to avoid getting into cold, polluted air, dust and avoid drugs that will cause broncoconstriction like propanolol.
Best regards and hope this helps.
Answered: Fri, 22 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

General & Family Physician Dr. Nupur K's  Response

Welcome to HCM.

Asthma can be controlled but cannot be cured. At the age of 70, it is good to take vitamin B and E tabs/caps but ensure that the medications are taken after a substantial meal. Proper hydration and electrolyte balance should be maintained. Soups, juice and energy drinks will do him good.

Asthma gets triggered in extremes of temperature, help him stay at an optimum temperature level to stay comfortable. Too much stress, excitement, happiness or sadness. tension or shock can trigger asthma attacks. Help him stay in a well balanced family environment.

Meditation and deep breathing yoga exercises ( under an expert ) can help to get relaxation and hence
comfortable breathing. Consult your doctor, get fitness tests done to help your father stay in better health. Take care.
Answered: Fri, 22 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor